Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 12, 2021Decatur County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 12, 2021, 4:30 AM CDT for Decatur County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:30 AM CDT (09:30 UTC)
Expired
Aug 12, 2021, 5:00 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Hail
0.88 in
Wind
30

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KDMX 120930
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
430 AM CDT Thu Aug 12 2021
 
IAZ093-094-121000-
Ringgold IA-Decatur IA-
430 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Decatur
and southeastern Ringgold Counties through 500 AM CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamoni, or 15 miles southwest of Leon, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern
Ringgold and southwestern Decatur Counties, including the following
locations... Davis City, Lamoni Municipal Airport and Nine Eagles
State Park.

This includes Interstate 35 between mile markers 1 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4064 9409 4072 9375 4058 9376 4057 9409
TIME...MOT...LOC 0930Z 262DEG 24KT 4059 9397 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

Podrazik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:56 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 12, 2:56 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
256 AM CDT Thu Aug 12 2021

.SHORT TERM.../Today through Friday/
Issued at 256 AM CDT Thu Aug 12 2021

Confidence: Medium to High

While still in the midst of a rather warm and energetic pattern
across the central CONUS, we are now seeing some transition toward a
a quieter and more seasonable pattern coming up by tomorrow and into
the weekend.   Tonight the forecast weak cool front that was
expected to track across the state has made it to its present
destination and and now stalled over southern Iowa and northwest
Missouri. Though the H700 cap held over most of the region today,
tonight the column aloft has cooled enough and with the expected
weak cross H850-H700 frontal flow with the nocturnal jet, we are
seeing scattered convection in far southern Iowa as of 04z which
continues presently at 0630z.  Remarkably, the surface front has
allowed for much drier air to filter into northern Iowa where
dewpoints are now in the mid 50s compared to 75 to 80 along the
boundary itself in southern Iowa.  Today will be our last "warm to
hot day" in a while.  A upper level trough over the Rockies and a
surface reflection over South Dakota will track east today as a cold
front sweeping into the Northern Plains from a rather pronounced and
strong upper level system over Hudson Bay catches up with the weaker
Central Plains system in southern Iowa this afternoon and evening.
The net result will be some return south southwest flow yet today
ahead of the main cold front...allowing for highs to reach the lower
to mid 80s north and in the upper 80s to lower 90s in the south.
With evapotranspiration ongoing again today, dewpoints will recover
in the south just ahead and along the boundary into the lower to mid
70s by mid to late afternoon. Across much of the north half of the
area from about US 30 to the MN border, dewpoints will have already
dropped into the lower 50s along the border to the mid 60s along US
30. Our early morning convection now along the IA MO border will
diminish by 12z as the H850 flow becomes more parallel to the
boundary. A good share of the day today will be dry as the airmass
recovers over the south ahead of the approaching cold front.  By
this afternoon, MLCAPE will increase to about 1000 to 3000 j/kg
across the far south into Northern Missouri. Increasing 0-6km shear
to 30 to 40 kts and a sharpening H700 trough will aid in thunderstorm
development by 21-00z in the south, which will further increase
in coverage after 00z. As with most boundaries that get caught up
our south with exiting systems in Canada, we will see an uptick in
convection between 02 and 08z across Missouri into Southern Iowa.
There appears to be a small window in the afternoon across the
far south southeast when a few storms may reach severe limits in
the far south, with just scattered storms for the remainder of the
evening. Severe threats will mainly include some hail and
possible wind gusts in the south today. Depending on the push of
the storms, we may see the activity end up a bit farther south
into Missouri but as the low level jet again kicks in for a
portion of the overnight, the south still has a better chance of
some storms. Tonight the cooler and drier air will continue to
drive south across the region with overnight lows in the lower 50s
north to the lower to mid 60s south. Tomorrow the rain will be
out of the area by early in the morning with ample sunshine as
high pressure builds across the region for the remainder of the
afternoon. A rather comfortable end to a rather unusually humid
and hot week over the area; highs Friday will reach the lower 80s
over most of our area with a light northwest wind during the day.

.LONG TERM.../Friday Night through Wednesday/
Issued at 256 AM CDT Thu Aug 12 2021

Confidence: High

Much of the weekend into early next week remains quiet. Though there
remain some differences within the various medium range solutions, a
common theme with cooler air dropping south into the Great Lakes
accompanied by high pressure is that it generally takes a while for
the pattern to shift east enough to bring the warmer air back into
Iowa and the Great Lakes/Ohio River Valley. This happened last week
and despite the rather hot/humid combination, 7 days ago the models
suggested 100+ highs this past weekend into Monday. So, with that in
mind, a more gentle and slower approach to warming into next week as
well as moisture return is most prudent. Looking aloft at the upper
level flow, a large gyre over Central Canada will push cool air into
MN southeast across the Great Lakes through Saturday evening, with
the most pleasant H850 temperatures moving over Iowa tomorrow into
Sunday. By Sunday, a slow increase in H500 heights and warming H850
temperatures will be forced north northeast across the Northern
Plains and Canada prior to a more eastward shift into Iowa by next
week. At the same time, the lower level H850 moisture plume is
likely to be diverted farther west in its northerly track, keeping
the deeper moisture channel focused into Nebraska and the lee of the
Rockies. From Monday through Wednesday, H850 temperatures warm up
from 14C to about 18-19C across the region. This will bring highs up
from the lower 80s Monday to the mid to upper 80s by Wednesday.
Meanwhile, a trough making some progress east will enter the Western
High Plains/Northern Plains on Wednesday with a shift in the
moisture plume into Iowa around Thursday.  Eventually, the heat and
humidity returns for a bit along with at least a better chance for
precipitation. Wind fields look fairly relaxed until the mid to late
week trough, so expect another period of rather tranquil flow as
well until late Wednesday...with stronger westerlies then forecast
into the end of next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1138 PM CDT Wed Aug 11 2021

Isolated thunderstorms across far southern Iowa overnight should
remain south of TAF sites and not pose an issue. Winds will
transition to southerly overnight and then back to northwesterly
through Thursday afternoon as a cool front moves across the
state. Additional thunderstorms are possible across southern Iowa
Thursday afternoon and evening, thus VCTS included at KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 11, 6:58 PM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
658 PM CDT Wed Aug 11 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-121100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-
658 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ074-075-081>086-092>097-121100-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
658 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Gusty winds and heavy
rains are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances are forecast from late Thursday
afternoon into Thursday night. A few storms could be severe, with
locally strong wind gusts the primary threat.

Heat index values may briefly approach 100 degrees again Thursday
afternoon and evening, before much more comfortable weather
settles in from Friday through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed late Thursday.

In the hours before

Special weather statement, Aug 12, 4:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
430 AM CDT Thu Aug 12 2021

IAZ093-094-121000-
Ringgold IA-Decatur IA-
430 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Decatur
and southeastern Ringgold Counties through 500 AM CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamoni, or 15 miles southwest of Leon, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Ringgold and southwestern Decatur Counties, including the following
locations... Davis City, Lamoni Municipal Airport and Nine Eagles
State Park.

This includes Interstate 35 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 9409 4072 9375 4058 9376 4057 9409
TIME...MOT...LOC 0930Z 262DEG 24KT 4059 9397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:58 AM CDTSpecial Weather StatementDMXDecatur47 min
Aug 12, 7:38 AM CDTSpecial Weather StatementDMXDavis52 min
Aug 12, 11:12 AM CDTFlash Flood WarningDMXAppanoose, Davis3 hr
Aug 12, 1:30 PM CDTFlash Flood WatchDMXAppanoose, Davis7 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.